Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 237, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Oct 5, 2003, 9:41 PM CDT for Lynn County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2003, 9:41 PM CDT (02:41 UTC)
- Expired
- Oct 5, 2003, 10:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Lynn County, TX
The radar
The Lubbock radar (KLBB), 67 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1115 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 060241 SVRLBB TXC305-060330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 941 PM CDT SUN OCT 5 2003 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYNN COUNTY IN NORTHWEST TEXAS * UNTIL 1030 PM CDT * AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS 4 MILES EAST OF NEW MOORE...OR ABOUT 13 MILES SOUTHWEST OF TAHOKA...MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... NEW MOORE... ODONNELL... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3316 10198 3299 10206 3297 10177 3301 10166 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:47 PM CDT, 6 hours 54 minutes earlier.
Area forecast discussion, Oct 5, 2:47 PM CDT, 6 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 247 PM CDT SUN OCT 5 2003 .SHORT TERM... PAIR OF JETS BEGINNING TO AFFECT THE CWA AS ONE MOVES ACROSS NORTHERN NEW MEXICO INTO WEST TEXAS AND THE OTHER SLIDES INTO THE BIG BEND AREA FROM CHIHUAHUA. WE SHOULD SEE SUFFICIENT LIFT AS ALREADY NOTED BY CONVECTION MOVING OFF OF THE HIGHER TERRAIN OF SOUTHERN NEW MEXICO. ALSO SEEING CUMULUS BEGINNING TO LINE UP NEAR THE TEXAS/NEW MEXICO BORDER. WE WILL SEE THE CONVECTION CONTINUE TO MOVE EASTWARD AND EXPAND IN COVERAGE/INTENSITY AS IT INTERACTS WITH BETTER MOISTURE ACROSS THE SOUTH PLAINS. CANT RULE OUT A SEVERE STORM OR TWO IN THIS ENVIRONMENT. AREA FOR SEVERE STORMS HAS INCREASED FROM THIS MORNING AS WARM FRONT SLIDES BACK TO THE NORTHEAST INCREASING THE WARM SECTOR. WILL HAVE A SOUNDING FROM THE TEXAS TECH WEST TEXAS MESONET AROUND 4 PM TO FURTHER ASSIST THE ASSESSMENT OF THE SEVERE POTENTIAL THIS EVENING. FOR NOW WILL CONTINUE WITH THE PREVIOUS FORECASTERS THOUGHTS OF SEVERE(ALSO SEE SWOMCD FOR WEST TEXAS) AND PLAN ON SCATTERED POPS. CLOUD COVER AND HIGHER DEWPOINTS SHOULD KEEP TEMPERATURES IN THE FROM THE MID 50S NORTHWEST TO LOWER 60S SOUTHEAST. FOG MAY ALSO BE POSSIBLE AWAY FROM THE RAINFALL. COULD SEE ANOTHER SHOT AT THUNDERSTORMS AGAIN MONDAY AFTERNOON AS JET ENERGY CONTINUES TO MOVE ACROSS WEST TEXAS. EXPECT HIGH TEMPERATURES TO BE SIMILAR TO TODAYS AS LONG AS LOWER CLOUD COVER MIXES OUT AS EXPECTED. .LONG TERM... NORTHWEST FLOW ALOFT SETUP BETWEEN THE MID/UPPER LOW OFF THE BAJA COAST AND THE SHORTWAVE RIDGE OVER AZ/NM BORDER. ANY SHOWERS AND THUNDERSTORMS THAT DEVELOP DURING THE AFTERNOON MONDAY WILL PROBABLY CONTINUE INTO THE EVENING HOURS. WILL HAVE TO KEEP AN EYE ON MOISTURE ASSOCIATED WITH NORA - OFF THE MEXICO COAST - AS IT IS EXPECTED TO FLOW INTO THE BAJA LOW. A SHORTWAVE WILL EJECT FROM THIS LOW INTO NEW MEXICO TUESDAY BRINGING MUCH OF THE MOISTURE FROM NORA WITH IT. CURRENT THINKING BRINGS IN PRECIPITATION OVER THE WESTERN COUNTIES OF THE SOUTH PLAINS IN THE AFTERNOON TUESDAY...AND RAIN WILL EXPAND OVER THE REMAINDER OF THE FORECAST AREA TUESDAY NIGHT. ANOTHER SHORTWAVE WILL FOLLOW ON ITS HEELS WITH MORE MOISTURE AND AFFECT THE AREA WEDNESDAY AND WEDNESDAY NIGHT BRINGING MORE CHANCES FOR RAIN TO THE REGION. THE LATEST LONG RANGE MODELS INDICATE THE MID/UPPER LOW OFF THE BAJA COAST WILL BE CUT OFF FROM THE MEAN FLOW...LEAVING IT STRANDED IN THE SOUTHEASTERN PACIFIC. THIS SCENARIO SEEMS LIKELY...HOWEVER CONFIDENCE IS NOT HIGH. AFTER FRIDAY...A STRONG SHORTWAVE DIVING INTO THE NORTHWEST WILL DEEPEN A TROUGH OVER THE WESTERN/CENTRAL U.S. A STRONG COLD FRONT...PACIFIC IN NATURE...WILL AFFECT THE SOUTH PLAINS BY SUNDAY WITH COOLER TEMPERATURES AND POSSIBLY A CHANCE OF RAIN. TOO FAR OUT TO SEE THAT PAN OUT...BUT WILL BE SOMETHING TO WATCH DEVELOP THE NEXT FEW DAYS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 55 80 54 79 / 20 30 30 30 TULIA 56 79 56 81 / 20 30 30 30 PLAINVIEW 57 81 57 81 / 20 30 30 30 LEVELLAND 57 82 57 81 / 40 30 30 30 LUBBOCK 58 82 58 82 / 30 30 30 30 BROWNFIELD 58 84 58 82 / 50 30 30 30 CHILDRESS 58 79 59 84 / 20 30 30 20 SPUR 60 84 60 84 / 40 30 30 20 ASPERMONT 63 84 61 86 / 50 30 30 20 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && FCSTID = 18/09
Hazardous weather outlook, Oct 5, 3:00 PM CDT, 6 hours 41 minutes before
TXZ021>044-062000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 300 PM CDT SUN OCT 5 2003 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTH PLAINS EASTWARD INTO THE SOUTHERN ROLLING PLAINS THIS EVENING. THIS AREA IS MAINLY ALONG AND SOUTH OF A MULESHOE TO PLAINVIEW TO GUTHRIE LINE. A FRONTAL BOUNDARY HAS MOVED EASTWARD ACROSS THE SOUTH PLAINS TODAY ALLOWING WARM AND MOIST AIR TO BE LOCATED FROM EASTERN NEW MEXICO INTO THE SOUTH PLAINS. ADDITIONAL LIFT WILL BE GENERATED BY JET ENERGY MOVING TOWARDS WEST TEXAS FROM NORTHERN NEW MEXICO AND ANOTHER MOVING TOWARDS THE BIG BEND AREA FROM NORTHERN MEXICO. AS THIS AREA OF LIFT MOVES EASTWARD THROUGH THE EVENING THE THREAT OF SEVERE WEATHER WILL MOVE WITH IT INTO THE ROLLING PLAINS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.
In the hours before
Local storm report, Oct 5, 8:57 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
857 PM CDT SUN OCT 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM 7 SW DOUGHERTY TX 2.75 INCH HAIL
10/05/03 FLOYD REPORTED BY FLOYDADA FD
0753 PM 4 E FLOYDADA TX 1.00 INCH HAIL
10/05/03 FLOYD REPORTED BY FLOYDADA FD
0747 PM 6 N FLOYDADA TX 0.88 INCH HAIL
10/05/03 FLOYD REPORTED BY FLOYDADA FD
0738 PM 10 N AIKEN TX 1.75 INCH HAIL
10/05/03 FLOYD REPORTED BY FLOYDADA FD
0728 PM 8 N FLOYDADA TX 1.00 INCH HAIL
10/05/03 FLOYD REPORTED BY FLOYDADA FD
0705 PM 3 NW LOCKNEY TX 0.88 INCH HAIL
10/05/03 FLOYD REPORTED BY FLOYDADA FD
0654 PM 9 E WELLMAN TX 1.75 INCH HAIL
10/05/03 TERRY REPORTED BY SHERIFF
0647 PM 3 SW SPADE TX 1.50 INCH HAIL
10/05/03 LAMB REPORTED BY SHERIFF
0630 PM 5 S BROWNFIELD TX 1.00 INCH HAIL
10/05/03 TERRY REPORTED BY BROWNFIELD PD
0612 PM 8 SE TULIA TX TORNADO
10/05/03 SWISHER TORNADO WAS ON THE GROUND
FOR ABOUT 5 MINUTES
0610 PM 6 SE TULIA TX 2.75 INCH HAIL
10/05/03 SWISHER REPORTED BY TULIA PD
0605 PM 4 E TULIA TX TORNADO
10/05/03 SWISHER BRIEF TORNADO REPORT BY
TULIA PD
XXXThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 7:15 PM CDT | Severe Thunderstorm Warning | LUB | Swisher | 30 min |
| Oct 5, 7:30 PM CDT | Tornado Warning | LUB | Floyd | 60 min |
| Oct 5, 7:59 PM CDT | Severe Thunderstorm Warning | LUB | Crosby | 76 min |
| Oct 5, 8:16 PM CDT | Severe Thunderstorm Warning | LUB | Dickens | 74 min |
| Oct 5, 9:30 PM CDT | Severe Thunderstorm Warning | LUB | Dickens | 15 min |
| Oct 6, 4:03 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 42 min |
| Oct 6, 4:30 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 60 min |
| Oct 6, 5:25 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 65 min |
| Oct 6, 5:34 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 56 min |
| Oct 6, 6:30 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.